Lidocaine uses??

  1. 0
    Hey guys,
    I have an ICU paper revision due on Tuesday, however I'm getting stuck on the purpose of lidocaine for my patient. He had an order for lidocaine 2% 75mg bolus IV. Since he is intubated, I thought the purpose would be to control ICP rises during ET tube suctioning, but my instructor said this was incorrect. What would this medication be given for? My mind is blank at this point..
    The patient presented with a CVA and rhabdomylosis, which led to him being placed in the ICU and intubated.
    Thanks!!
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 13 Comments so far...

  4. 0
    At this point it is hard to say definitively why they are getting it with the limited info you provided. Go to your drug book and look up the indications for lidocaine. You will find many non-labeled and labeled uses that might give you the answer.

    After you look it up and still have not figured it out, come back with some alternative theories and a little more information and we will be able to guide you in the right direction.
  5. 3
    Quote from nitrospeed16
    Hey guys,
    I have an ICU paper revision due on Tuesday, however I'm getting stuck on the purpose of lidocaine for my patient. He had an order for lidocaine 2% 75mg bolus IV. Since he is intubated, I thought the purpose would be to control ICP rises during ET tube suctioning, but my instructor said this was incorrect. What would this medication be given for? My mind is blank at this point..
    The patient presented with a CVA and rhabdomylosis, which led to him being placed in the ICU and intubated.
    Thanks!!
    Wow there isn't a lot of information to go on......there was not anything on the med sheet about this med? Was this a one time order?

    If this was a one time order I disagree with your instructor....lidocaine IV can be used on intubation of the brain injured patient as a part of the standard rapid sequence intubation.....
    RSI is the preferred method of endotracheal intubation in the emergency department (ED) because it results in rapid unconsciousness (induction) and neuromuscular blockade (paralysis). This is important in patients who have not fasted and are at much greater risk for vomiting and aspiration.
    Certain clinical scenarios may call for pretreatment medications prior to induction/paralysis to optimize physiologic parameters for intubation, such as blunting the sympathetic response to laryngoscopy, preventing upward or downward spikes in blood pressure, avoiding increased intracranial pressure, and facilitating bronchodilation. These conditions include suspected high intracranial pressure (eg, intracranial hemorrhage or trauma), severe asthma or COPD, hypovolemic shock, aortic emergencies, and pediatric considerations, among others.

    Pretreatment
    Pretreatment agents may be used to mitigate the physiologic response to laryngoscopy and induction and paralysis, which may be undesirable in certain clinical situations.

    • Pretreatment medications are typically administered 2-3 minutes prior to induction and paralysis. These medications can be remembered by using the mnemonic LOAD (ie, Lidocaine, Opioid analgesic, Atropine, Defasciculating agents).
      • Lidocaine (1.5 mg/kg IV) may suppress the cough or gag reflex experienced during laryngoscopy and has been considered to play a role in blunting increases in mean arterial pressure (MAP), heart rate (HR), and intracranial pressure (ICP). For this reason, it is commonly administered to patients with suspected intracranial hemorrhage, tumor, or any other process that may result in increased ICP, and it may be considered as part of RSI for patients in whom increased MAP could be harmful (eg, leaking aortic aneurysm). However, studies do not consistently demonstrate the effectiveness of lidocaine for these indications in patients in the emergency department (ED), and, based on this lack of evidence, a statement regarding its absolute indication cannot be made
      • Opioid analgesic (fentanyl 3 mcg/kg IV) mitigates the physiologic increase in sympathetic tone associated with direct laryngoscopy (ie, blunts increases in blood pressure, heart rate, and mean arterial pressure). One author recommends this in patients with suspected high ICP,though some data also suggest that these agents may increase ICP.Opioid analgesics may also be useful in patients with an aortic emergency (eg, aortic dissection or leaking aortic aneurysm) in whom blood pressure spikes should be avoided. At this time, no conclusive evidence supports the use of opioids in RSI.
      • Atropine (0.02 mg/kg IV) may decrease the incidence of bradydysrhythmia associated with direct laryngoscopy (stimulation of parasympathetic receptors in the laryngopharynx) and administration of succinylcholine (direct stimulation of cardiac muscarinic receptors). Previous recommendations indicated that all children younger than 10 years receive atropine prior to intubation, but this has fallen out of favor because of the lack of supporting data. Even if bradydysrhythmias occur, they are usually self-limited and clinically nonrelevant. However, atropine should be available in case a clinically significant decrease in heart rate occurs. Because of the increase in cardiac vagal tone, atropine can be considered for use in children younger than 1 year and should at least be at the bedside in this age group.
      • Some evidence indicates that bradycardia can occur equally with or without atropine during intubation.Atropine can also be used in adolescents and adults for symptomatic bradycardia.
      • A "defasciculating" dose of a nondepolarizing agent may reduce the duration and intensity of muscle fasciculations observed with the administration of succinylcholine (due to the stimulation of nicotinic acetylcholine receptors). The recommended dose is 10% of the paralyzing dose (eg, 0.01 mg/kg for vecuronium). Equivocal studies suggest such pretreatment may help reduce increases in intracranial pressure related to the procedure.
      • The crux of RSI is to take the awake patient, with an assumed full stomach, and very quickly induce a state of unconsciousness and paralysis and securing the airway. This is done without positive pressure ventilation, if possible.

    Of course there is more and it is from my favorite source....medscape. which is FREE and an excellence reliable source.....your just need to register.

    http://emedicine.medscape.com/articl...2-overview#a08
  6. 0
    Is there any dysrhythmias? Or cardiac problem?
  7. 1
    I know u didnt say ur patient had or was in surgery..but i thought this was very Interesting. ...

    perioperative infusion of IV lidocaine is attractive. Low-dose IV lidocaine is easy to administer, has well-established analgesic,2*antihyperalgesic, and antiinflammatory effects,3and has minimal toxicity in commonly studied doses (typically 1.5–3 mg kg−1* h−1)

    http://m.anesthesia-analgesia.org/co...09/6/1718.full
    turnforthenurseRN likes this.
  8. 0
    That's just what I was wondering. I don't know if it's being used currently, but ~20 years ago it was used to control dysrhythmias- particularly PVCs.
  9. 0
    Quote from Mimi2bRN
    That's just what I was wondering. I don't know if it's being used currently, but ~20 years ago it was used to control dysrhythmias- particularly PVCs.
    I'm a cardiac tele nurse. It's never used at our hospital for dysrhythmias, and it is no longer indicated in the ACLS algorithms.

    Not sure what the use is here....
  10. 0
    Key phrase here is......
    he patient presented with a CVA and rhabdomylosis, which led to him being placed in the ICU and intubated.
    Thanks!!
    see above
  11. 0
    Quote from Esme12
    Key phrase here is......see above
    I saw your note above and concur (you are def. way more knowledgable than I am and I love reading your replies) but if the instructor said it was not in relation to the intubation then I'm not sure. Our (rare) bedside intubations happen so fast- I'm honestly not sure if we give lidocaine for them.

    Mostly I just wanted to weigh in on the dysrhythmias- that is the meat of my nursing practice and we never use lidocaine for them where I work (a hospital renowned in the area for cardiac care) anymore.
  12. 0
    No.....the instructor replied it has nothing to do with ICP with SUCTIONING. She said nothing about intubation.
    the purpose would be to control ICP rises during ET tube suctioning, but my instructor said this was incorrect.
    Without further knowledge from the EMAR and whether it is a one time order of a PRN for what ever reason......some patients do have an extreme response to suctioning the ETT (well it is like drowning) and will experience bronchospasm. There is some evidence that 1-2 mls of a 2% lido solution prior to suctioning will help in this cough/spasm therefore decreasing the ICP by decreasing the cough/spasm. Coughing does elevate the ICP.

    I agree that lido is no longer on the ACLS algorithm but....that doesn't mean that some cardiologist hasn't ordered it for their patient....however....I would not assume dysrhythmia in the presence of CVA/rhabdo.....so I would guess it might be a one time order on intubation to help keep ICP down or at least not go way tool high as a part of a Rapid Sequence Intubation situation.

    I would be curious as to the CVA if it was a bleed......which is likely given the Lido order......unless that order is apart of a routine ICU order set (not all facilities are UTD with current protocol and will hold onto their steadfast beliefs).

    Now am I right....I have no idea (just kidding)


Top